Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Pueblo, CO

June 2, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 1997, 6:12 PM MDT for Las Animas County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 6:12 PM MDT (00:12 UTC)
Expired
Jun 2, 1997, 7:15 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:27 PM MDTHail 0.75Trinidad, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2299 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 030015 RRA
SVRPUB
COC071-030115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT MON JUN 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 715 PM MDT
 
* SOME LOCATIONS AFFECTED
  TRINIDAD BY 620 PM.

* AT 605 PM. RADAR SHOWED A SEVERE STORM 5 MILES SOUTHWEST OF
  TRINIDAD. MOVING EAST AT 15 MPH..

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:25 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 2:25 PM MDT, 3 hours 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT MON JUN 2 1997

CHALLENGE TONIGHT IS THUNDERSTORM SEVERITY.  MODELS SIMILAR...BRINGING
A WEAK DISTURBANCE ACROSS COLORADO TONIGHT.  THIS COMBINED WITH VERY
FAVORABLE WIND SHEAR PROFILES AND VERY MOIST LOW LEVEL UPSLOPE HAS
RESULTED IN A VERY FAVORABLE ENVIRONMENT FOR SEVERE STORMS...INCLUDING
ROTATING ONES.  SHOULD BE JUST A MATTER OF TIME BEFORE LOW LEVEL CAP
BUSTS AND CONVECTIONS GETS GOING.  SATELLITE PICTURES INDICATE
APPROACHING UPPER DISTURBANCE HAS INITIATED CONVECTION
OVER THE CENTRAL MOUNTAINS...AND CONVECTION IS HEADED EAST.  VISIBLE
PICTURES INDICATE LOW CLOUDINESS THAT HAS CAPPED SOUTHEAST COLORADO
MOST OF THE DAY IS THINNING FAST.  SKIES NOW MOSTLY CLEAR ACROSS
NORTHERN EL PASO COUNTY.  WHEN STORMS DEVELOP...A FEW WILL LIKELY BE
SEVERE...WITH A FEW SUPERCELLS PROBABLE.  TORNADO WATCH IN EFFECT FOR
TELLER/EL PASO COUNTIES UNTIL 8 PM MDT.

LW

In the hours before

Special weather statement, Jun 2, 1:45 PM MDT, 4 hours 27 minutes before
COZ060-075-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT MON JUN 02 1997

...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN
HIGH...

MANY RIVERS IN SOUTH-CENTRAL COLORADO CONTINUE TO RUN HIGH DUE TO
RECENT WARM TEMPERATURES OVER THE HIGHER ELEVATIONS THAT HAVE INCREASED
SNOWMELT. SOME RIVERS THAT ARE RUNNING HIGH ARE THE ARKANSAS RIVER
ABOVE CANON CITY...THE CONEJOS RIVER NEAR MOGOTE...THE SAN ANTONIO
RIVER NEAR MANASSA...AND THE RIO GRANDE RIVER AT WAGON WHEEL GAP.

DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN
WARM THROUGH THE END OF THE WORK WEEK.  STEADY RIVER RISES ARE EXPECT
TO CONTINUE WITH RIVERS REACHING NEAR BANKFULL. SOME RIVERS COULD
EXCEEDE BANKFULL TOWARDS THE END OF THE WEEK...ESPECIALLY ALONG THE
CONEJOS RIVER BELOW THE SOUTH FORK CONFLUENCE.

THESE RIVERS ARE FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY
AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE BANKS
QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY.
WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS
TIME OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.

KT/LW
Special weather statement, Jun 2, 6:04 PM MDT, 8 minutes before
COZ074-075-077-030140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT MON JUN 2 1997

...THUNDERSTORMS NEAR TRINIDAD...

RADAR INDICATED A FEW THUNDERSTORMS OVER THE MOUNTAINS NEAR
TRINIDAD AT 6 PM. THESE THUNDERSTORMS WERE NEARLY STATIONARY...
AND WERE SLOWLY INCREASING IN COVERAGE.

EXPECT LOCALLY HEAVY RAINS AND GUSTY WINDS... AND POSSIBLY SMALL
HAIL WITH THESE STORMS.

JKH
Special weather statement, Jun 2, 6:07 PM MDT, 5 minutes before
COZ074-075-077-030140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT MON JUN 2 1997

...THUNDERSTORMS NEAR TRINIDAD...

RADAR INDICATED A FEW THUNDERSTORMS OVER THE MOUNTAINS NEAR
TRINIDAD AT 6 PM. THESE THUNDERSTORMS WERE NEARLY STATIONARY...
AND WERE SLOWLY INCREASING IN COVERAGE.

EXPECT LOCALLY HEAVY RAINS AND GUSTY WINDS... AND POSSIBLY SMALL
HAIL WITH THESE STORMS.

JKH

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.